Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

UCSF-CAPRA Score Formula: Preoperative Prostate Cancer Risk Assessment (0 to 10)

Stratify biochemical recurrence-free and metastasis-free survival in localized prostate cancer using Matthew Cooperberg’s 5-variable UCSF-CAPRA score (0–10 points).

Moving beyond coarse D’Amico Low/Intermediate/High buckets by weighting biopsy core burden and PSA!

Matthew R. Cooperberg, Peter R. Carroll, et al. (2005, Journal of Urology — CaPSURE registry, validated > 10,000 patients across radical prostatectomy and radiation cohorts) built the 0–10 UCSF Cancer of the Prostate Risk Assessment (CAPRA) score from 5 biopsy/clinical variables: Pre-op PSA (<= 6.0: 0; 6.1–10: 1; 10.1–20: 2; 20.1–30: 3; > 30 ng/mL: 4), Biopsy Gleason pattern (No pattern >= 4 [3+3]: 0; Secondary 4–5 [3+4]: 1; Primary 4–5 [4+3 or 8–10]: 3), Clinical T-stage (T1/T2: 0; T3a: 1), Percent positive biopsy cores (< 34%: 0; >= 34%: 1), and Age at diagnosis (< 50 yr: 0; >= 50 yr: 1)!

Each 2-point jump roughly doubles recurrence hazard: CAPRA 0–2 defines Low Risk, CAPRA 3–5 Intermediate Risk, and CAPRA 6–10 High Risk (e.g., PSA 14 [2] + Gleason 4+3 [3] + cT2 [0] + 50% positive cores [1] + Age 64 [1] = 7 points)!

UCSF-CAPRA Total Score (0–10)5-Year Recurrence-Free TierOncologic Multidisciplinary Pathway
CAPRA 0–2 (Low Risk)~85%–95% 5-Yr RFSActive Surveillance Candidate vs Monotherapy
CAPRA 3–5 (Intermediate Risk)~65%–80% 5-Yr RFSDefinitive Local Therapy ± Pelvic Staging
CAPRA 6–10 (High Risk, e.g., 7)< 50% RFS MonotherapyMultimodal Therapy / PSMA PET Staging

Total 5-Variable UCSF-CAPRA Preoperative Score (0 to 10 Points)

Sums PSA points (B2, 0–4), Biopsy Gleason points (B3, 0, 1, or 3), Clinical T3a stage (B4, 0–1), Positive Cores >= 34% (B5, 0–1), and Age >= 50 (B6, 0–1).

=IF(OR(MIN(B2:B6) < 0, B2 > 4, B3 = 2, B3 > 3, B4 > 1, B5 > 1, B6 > 1), "Invalid UCSF-CAPRA Item", SUM(B2:B6))

UCSF-CAPRA Three-Group Recurrence Risk Classification

Classifies CAPRA into Low Risk (0–2), Intermediate Risk (3–5), or High Risk (6–10).

=IF(OR(MIN(B2:B6) < 0, B2 > 4, B3 = 2, B3 > 3, B4 > 1, B5 > 1, B6 > 1), "Invalid UCSF-CAPRA Item", IF(SUM(B2:B6) >= 6, "High Risk (CAPRA 6–10 — Multimodal / Staging Workup)", IF(SUM(B2:B6) >= 3, "Intermediate Risk (CAPRA 3–5)", "Low Risk (CAPRA 0–2 — Active Surveillance Candidate)")))

Try the example

Use the original values or change them to test your understanding.

Further reading